Category: 

What Is Statin Neuropathy?

Article Details
  • Written By: Mary McMahon
  • Edited By: Kristen Osborne
  • Last Modified Date: 11 December 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Eating and drinking can be beneficial for both colds and fevers.  more...

December 22 ,  1978 :  China began massive economic reforms.  more...

Statin neuropathy is a potential side effect of statin drugs where the patient develops dysfunction in the peripheral nervous system in response to the medication. Studies have shown that the damage associated with statin neuropathy is reversible. This side effect can be seen in an estimated 10% of people on statins, in varying degrees of severity. It is important to report side effects to a doctor for discussion and evaluation so the doctor can determine if any changes need to be made to a patient's course of treatment.

The causes behind statin neuropathy are not understood, although researchers suspect it has something to do with interruptions to the process of cholesterol synthesis, a key part of how statins work. In numerous studies on populations taking these medications to control cholesterol, doctors have been able to eliminate other potential causes of neuropathy, confirming that statins are indeed the cause.

Ad

Statin neuropathy usually starts with muscle weakness. The patient might feel some numbness and tingling. If it is allowed to progress, problems like difficulty speaking or swallowing and an unsteady gait may develop as more of the nervous system is involved. It is important to be aware that muscle weakness is also an early warning sign of rhabdomyolysis, another potential side effect of statin use, where the body starts breaking down its own muscle tissue. This condition is very serious, and patients who experience muscle weakness and severe muscle pain while on statins should contact their doctors immediately.

When withdrawn from the statins, the patient should improve. Eventually, peripheral nervous function will return to normal and the symptoms will disappear. If a patient has severe statin neuropathy, a doctor may recommend that the patient stop taking the medications, at least for a short period of time. Doctors can also try changing drugs or dosages to see if the problem resolves.

Patients taken off statins may still have a cholesterol problem. Dietary controls can be used to try and keep cholesterol manageable, and the patient should also remain alert to the early warning signs of health conditions associated with high cholesterol, like cardiovascular disease. One consequence of not being able to take statins may be the need for medical intervention to address issues like blocked and clogged arteries around the heart. The risks and benefits of stopping statin therapy should be reviewed with a doctor when discussing this option for managing statin neuropathy.

Ad

More from Wisegeek

You might also Like

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email